Common Questions about COVID Vaccines and Allergies

Among the most common questions about the COVID-19 vaccines is about whether people should be concerned about allergies. In particular, there have been questions about the risk of an immediate and severe reaction (anaphylasix) to the Pfizer mRNA vaccine.

The questions and answers below are based on current knowledge and understanding.

The answers to some of these questions will evolve with time. Please refer back to this page every so often to get the most up-to-date information.

  • Anaphylaxis refers to an immediate type of allergic reaction that can occur in association with foreign proteins from a wide variety of sources. This can include foods and drugs, venoms like a bee sting and allergy-causing substances in the environment.

    It is not common. In their lifetimes, between 0.05% and 2% of people will experience it.

    Anaphylaxis symptoms would occur within minutes to less than an hour of an injection. These include:

    • Itching
    • Flushing
    • Hives
    • Shortness of breath
    • Wheezing
    • Vomiting
    • Abdominal pain
    • Diarrhea
    • Low blood pressure

    Anaphylaxis is treated with a prompt shot of epinephrine.  

    Any location giving vaccines should have anaphylaxis kits, including epinephrine, readily available.

    The word “anaphylaxis” is of Greek origin. Ana means against and phylaxis means guarding or protection.

    Anaphylaxis arises from the activation of a certain white blood cells called (mast cells and basophils) following cross-linking of Immunoglobulin E (IgE) and the assembly of the high-affinity receptors for IgE. 

    The symptoms of anaphylaxis occur when these cells release mediators including histamine, tryptase and others.

    Answered 12.14.2020

  • Two cases of anaphylaxis occurred in the Pfizer vaccine study. One was in the group of participants who received the placebo shot (inactive saline) and one received the vaccine. 

    Both were determined to be unrelated to the vaccination.

    Answered 12.14.2020

  • Anaphylaxis associated with vaccines is extremely rare. For instance, with influenza vaccines, anaphylaxis is reported at a rate of 1 in 1 million or less.

    When anaphylaxis occurs with vaccination, it is usually thought to be due to the specific way the vaccine is manufactured or inactive component of the vaccine (e.g. gelatin, egg protein).  None of these are components of the Pfizer COVID vaccine. 

    Answered 12.14.2020

  • Currently this is not known.  

    The Pfizer vaccine is a newer technology known as an mRNA (messenger ribonucleic acid) vaccine. This type of vaccine has previously been studied in phase 1 and 2 studies for other viruses and cancers but not in larger scale (Phase III) clinical trials until the COVID-19 vaccine studies.  

    The mRNA vaccine contains the genetic sequence for the spike protein that is packaged in a lipid envelope (nanoparticle). This lipid envelope allows the active part of the vaccine to be carried to cells in the body that are important for the immune response that prevents future infection.

    The lipid envelope is packaged with Polyethylene glycol (PEG) 2000. This substance has been shown to cause allergic reactions in some very rare instances in people who have had anaphylaxis to injectable steroids, bowel preparations or vaccines that have related polysorbate components.

    Answered 12.14.2020

  • A delayed mild rash is relatively common after drugs occurring in up to 5% of the general population.

    This type of reaction is not a reason to avoid the vaccine.

    Answered 12.14.2020

  • The questioner reports having experienced within 10 minutes of a vaccination the following symptoms: flushing, itching, nausea, vomiting, lightheadedness, throat tightness, difficulty swallowing, chest tightness and shortness of breath.  

    The questioner was given 2 injections of epinephrine and under observation and observed for 10 hours. The individual has never undergone allergy testing and has avoided flu vaccine ever since.

    This person may be at increased risk and should talk to their primary care provider who can refer to an allergist. It will be helpful to provide the allergist with the exact details of the vaccine (trade name) so that specific testing can be done to tell if the reaction was to a component of the vaccine.

    Answered 12.14.2020

     

  • Your reaction was mild and from the history likely non-IgE mediated. You are at low risk to have any reaction to the Pfizer vaccine and at no higher risk than the general population.  

    You do not need to delay vaccination.

    Answered 12.14.2020

  • Anaphylaxis is an acute immediate IgE-mediated reaction that typically results from fillers, stabilizers or other inactive components of the vaccine.  

    This is not related to reactions at the injection site, which typically represent your immune response to an active component of the vaccine. It is safe for you to take the Pfizer vaccine and your risk is no different than anyone else in the general population.

    Answered 12.14.2020

  • At this point we do not know what the specific mechanism of the recent reactions associated with the Pfizer vaccine in the UK or whether the reactions that occurred in 2 individuals are related.  

    Without more information, you should consider yourself at heightened risk to have a reaction with this vaccine. If an allergist is already involved in your care it would be worth having a detailed discussion with them about the risks and benefits of vaccination with the Pfizer mRNA vaccines and discussion whether specific testing prior to vaccination can be done.

    This testing may shed light not only on the safety of the current Pfizer vaccine but whether future COVID vaccines may be safe for you.

    Answered 12.14.2020

  • No current evidence suggests those with food or seasonal allergies are at higher risk for allergies to drugs and vaccines. You are recommended to be vaccinated.

    To be safe, you may be required to wait for observation after your shot a bit longer than others receiving it.

    Answered 12.14.2020

     

  • You are not at any heightened risk for a reaction to the Pfizer vaccine and you should be vaccinated. 

    Your primary care provider might recommend that you see an allergist. Recent research has shown that many pencillin and other antibiotic allergies identified in childhood do not persist into adulthood.

    Answered 12.14.2020

  • You would be treated and stabilized. You would have specific blood tests to help diagnose anaphylaxis. You would then be referred to our drug allergy clinic for specialized testing and blood work.

    Answered 12.14.2020

  • You will be referred to our drug allergy clinic for expert assessment, specialized testing and recommendations about future vaccination.

    Answered 12.14.2020